Thunderstorm Wind, Washtenaw
- When
- July 2, 3:32 PM EST
- Where
- Washtenaw County, 3.16 mi SSE of Benton
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.080, -83.820
Several trees reported blown down.
Numerous strong to severe numerous thunderstorms developed in the late afternoon hours, mainly along and south of the M-59 corridor. The main hazard was wind damage, with downed trees and power-lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Numerous strong to severe numerous thunderstorms developed in the late afternoon hours, mainly along and south of the M-59 corridor. The main hazard was wind damage, with downed trees and power-lines. However, there was a few occurrences of hail around 1 inch in diameter reported in Livingston and Washtenaw counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 2, 2:46 PM EST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 346 PM EDT Tue Jul 2 2019 .DISCUSSION... Forecast reasoning for this evening remains largely unchanged. Modest unidirectional flow and a well-mixed boundary layer will facilitate downdraft dominant convection capable of producing localized gusts to 60 mph within downbursts or bowing segments. 18z DTX indicates MLCAPE around 550 J/KG with several more hours of destabilization likely to elevate values in excess of 1000 j/kg which is in line with expectations. Reference the afternoon update for details. Attention for tonight turns to the the shortwave initiating convection over southeast Wisconsin at press time. This wave has long been modeled to traverse southern Lower 00-09z tonight. Isentropic ascent in advance of this feature should have no issue forcing convective showers and thunderstorms south of M59 tonight with rapidly diminishing potential for wind or hail with nocturnal stabilization and the waning of diurnal instability. High PWAT values around 1.75 inches and elevated CAPE of several hundred j/kg will promote locally heavy rain with some potential for training in the aforementioned corridor. However, relatively weak low-level flow characteristic of mid-summer and the progressive nature of the forcing limit concerns to isolated incidences of urban or small stream flooding confined to the overnight period. Upper-level ridge steadily builds through the period increasingly diminishing severe thunderstorm potential as progged effective shear values fall to 10 kts or less. Instability gradient will likely be active in the vicinity again on Wednesday, conditional to some extent on the outcome of this afternoon and tonight's activity. Any potential MCV advecting northeastward upstream of the ridge axis will be the best bet to place the southwestern portion of the CWA within the favored isentropic ascent corridor during peak heating Wednesday. A few quasi-stationary pulse t-storms possible Friday, otherwise continued mid 80s to 90 degrees and humid with dewpoints around 70. Weak surface low south of a jet streak working through northern MI will present an opportunity for convection at the start of the extended period on Friday. Shortwave energy appears present from the H7 level and upward. The GFS is currently resolving PWAT values between 1.75 and 2.00 inches during the afternoon timeframe. Also factor in the potential for dewpoints in the low 70s, with around 1500 J/kg of CAPE already showing up in the forecast soundings during the evening. Will be monitoring this potential with subsequent forecast updates. Given the aforementioned moisture indices combined with high temps in the upper 80s low 90s, the weekend will start off hot, muggy, and stormy. The chance remains for remnant showers and perhaps a few rumbles of thunder late Friday night and into Saturday. Stability indices recover substantially and coverage is expected to be scattered to isolated in nature. GFS currently has a large dry-air intrusion within the mid to low-levels which could limit precip development even further. Low pressure riding along the boundary of a weak cold front will sag south early Saturday which should aid in stunting full warming, helping keep high temps below 90 degrees. Some areas in the thumb may actually stay below 80 given an across-the-board wind shift toward the N/NE. Looking ahead to Sunday and early next week, high pressure setup is becoming more focused. Knocked pops down to account for this potential dry stretch. Only sticking point is the chance for a surface trough axis that may linger and pivot through the Ohio Valley. Given the relative thermal/moisture cutoff well south of the CWA, expect seasonable and dry conditions to hold through Monday night before the next wave arrives with an attendant cold front draped from the Great Lakes to the southern Plains. Another warm up is expected on Tuesday as SW flow sets up bringing unsettled weather. && .MARINE... Light and variable winds look to persist through Friday with light northerly winds taking hold over the Weekend. There will be chances of thunderstorms from time to time, which will present the main marine hazard, particularly over Lake St Clair and the Michigan waters of lake Erie. && .HYDROLOGY... Deep summer moisture over southern Lower Michigan tonight will be gradually displaced to the south. Scattered heavy rain producing thunderstorms will be around into early tonight. While basin average rainfall amounts will likely remain around a quarter of an inch, localized higher amounts in excess of one inch are likely within the thunderstorm activity. This could lead to poor drainage flooding of susceptible low lying and urban areas as the heavy downpour occurs in a short period. Rainfall totals in excess of 2 inches are not out of the question for any location which gets hit by multiple thunderstorms, which could produce more substantial flooding, with best chance being near the Ohio Border. && .PREV DISCUSSION... Issued at 1239 PM EDT Tue Jul 2 2019 AVIATION... Diffuse frontal boundary draped across southern Lower Michigan with light and variable winds, as embedded convection tracking through also leads to localized wind shifts. Coverage and location of showers and thunderstorms remains the biggest forecast uncertainty, with mixed signals late today-early this evening (22-02z) where the greatest coverage will be (north or south of M-59). As this point, will favor the inherited forecast/southern TAF sites, closer to better instability over the northern Ohio Valley, as the surface front has made solid progress this morning into this vicinity. However, embedded wave/circulation coming across Lake Michigan still probably enough to generate showers and few thunderstorms across northern TAFS as well. Drier air will be slow to filter into southeast Michigan tonight, and showers and thunderstorms could continue for much of the night toward the Ohio Border. Cooler light northeast flow developing will likely support at least MVFR cigs late tonight into tomorrow morning, with some drizzle also possible with the modest low level convergence/wind shear. Diurnal mixing tomorrow should help lift cigs and allow for north-south clearing. Still decent chance of showers/thunderstorms along the I-94 corridor during the day as well as surface based instability ramps up. For DTW...Low confidence in exact timing and duration of thunderstorms this afternoon/evening, then again tomorrow afternoon. DTW THRESHOLD PROBABILITIES... * Moderate to high for tstorm activity in Detroit airspace between 22-04Z. Low tomorrow afternoon. * Low for cigs aob below 5000 ft through 9z tonight, medium after 9z through most of day on Wednesday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...JVC/KK MARINE.......SF HYDROLOGY....SF AVIATION.....SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 504 AM EDT Tue Jul 2 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-030915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 504 AM EDT Tue Jul 2 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a Marginal Risk for severe weather today. Threats include wind gusts up to 50-60 mph and locally heavy rainfall. Hail up to one inch may also be possible, but damaging winds and flooding of prone locations, especially urban locations, will be the main threats. Timing of the greatest severe weather potential will be between 2 pm and 11 pm. Expecting scattered to numerous multi-cell clusters moving northwest to southeast at around 30 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will exist through the end of the week, but there is low confidence in coverage of thunderstorms from day to day. Stay up to date with the latest forecast as changes will be possible throughout the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 504 AM EDT Tue Jul 2 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a Marginal Risk for severe weather today. Threats include wind gusts up to 50-60 mph and locally heavy rainfall. Hail up to one inch may also be possible, but damaging winds and flooding of prone locations, especially urban locations, will be the main threats. Timing of the greatest severe weather potential will be between 2 pm and 11 pm. Expecting scattered to numerous multi-cell clusters moving northwest to southeast at around 30 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will exist through the end of the week, but there is low confidence in coverage of thunderstorms from day to day. Stay up to date with the latest forecast as changes will be possible throughout the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
Special Weather Statement National Weather Service Detroit/Pontiac MI 1248 PM EDT Tue Jul 2 2019 MIZ082-021730- Lenawee MI- 1248 PM EDT Tue Jul 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR LENAWEE COUNTY UNTIL 130 PM EDT... At 1247 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Addison to near Hudson. Movement was east at 25 mph. Winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Clayton around 105 PM EDT. Morenci and Onsted around 110 PM EDT. Adrian around 130 PM EDT. Other locations impacted by these storms include Seneca, Manitou Beach-Devils Lake, Lime Creek, Munson, Ogden Center, Canandaigua, Ridgeway, Palmyra, Sand Creek and Rome Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4201 8436 4201 8377 4172 8377 4171 8436 TIME...MOT...LOC 1647Z 278DEG 23KT 4193 8439 4179 8440 SF
Special Weather Statement
National Weather Service Detroit/Pontiac MI
416 PM EDT Tue Jul 2 2019
MIZ075-082-022100-
Lenawee-Washtenaw-
416 PM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LENAWEE AND
SOUTHERN WASHTENAW COUNTIES...
At 416 PM EDT, a strong thunderstorm was located over Clinton, or
near Tecumseh, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Britton around 435 PM EDT.
Milan around 450 PM EDT.
Willis around 500 PM EDT.
Other locations impacted by this storm include Bridgewater, Ridgeway,
Whittaker and Macon.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4199 8400 4216 8412 4218 8354 4209 8354
4208 8377 4198 8377
TIME...MOT...LOC 2016Z 273DEG 21KT 4207 8395
JVCThe Detroit radar (KDTX), 75 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
14 thunderstorm wind, 4 hail. Local standard time, as filed.
Several trees reported blown down.
Multiple large trees reported down.
Trees reported down.
Trees reported down.
Several trees reported blown down.
Multiple large trees reported down.
Multiple trees reported down.
Trees and wires reported down.
Large tree branch reported down.
Multiple large limbs and a couple trees reported down.
Trees reported down.
A tree was reported blown down, along with power lines.
A large tree limb was reported down.
A large tree limb was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839523, 839517, 839525, 839518, 839519, 839520, 839531, 839532, 839533, 839534, 839553, 839526, 839535, 839536, 839537, 839538, 839548, 839550.